Wisconsin, 2011Damaging Winds in Wisconsin, August 12, 2011
August 12, 2011 · NWS MKX · 4 events in 2 counties and zones
Warm and moist air pushing into southern Wisconsin ahead of an advancing short wave trough across Minnesota produced a few strong to severe thunderstorms across a small portion of Southeast Wisconsin during the evening hours of August 12th. Instability was marginal, with CAPE values just under 1000 J/Kg, but sufficient when coupled with modest shear to produce the severe thunderstorms with…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Warm and moist air pushing into southern Wisconsin ahead of an advancing short wave trough across Minnesota produced a few strong to severe thunderstorms across a small portion of Southeast Wisconsin during the evening hours of August 12th. Instability was marginal, with CAPE values just under 1000 J/Kg, but sufficient when coupled with modest shear to produce the severe thunderstorms with damaging winds and a couple of funnel cloud reports.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 12, 2:24 PM CST, 3 hours 46 minutes earlier.
Area forecast discussion, Aug 12, 2:24 PM CST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
324 PM CDT FRI AUG 12 2011
TONIGHT AND SATURDAY...FORECAST CONFIDENCE...LOW TO MEDIUM.
A STRONG SHORTWAVE TROUGH WILL BE SWINGING ACROSS THE UPPER MIDWEST
TONIGHT AND SATURDAY. IN ADDITION...THERE IS A WEAK SHORTWAVE OUT
AHEAD OF THE STRONGER MAIN WAVE. THESE FACTORS BRING INHERENT
DIFFICULTIES IN FORECASTING THE TIMING OF SHOWERS AND THUNDERSTORMS
IN SOUTHERN WI.
PRECIPITABLE WATER VALUES /PWATS/ 1.1 TO 1.3 INCHES...HIGHEST IN
SOUTHWEST WI. 850MB MOISTURE TRANSPORT AND SFC AND 300-310K THETA-E
ADVECTION INTO SW WI AS WELL. 0-6KM BULK SHEAR 30 TO 40
KNOTS...AIDED BY 20+ KNOT SW 850MB WINDS. MIXED LAYER CAPE VALUES
LESS THAN 500J/KG DO NOT SUPPORT SEVERE CONVECTION THIS
AFTERNOON/EVENING...SO SPC REMOVED SOUTHERN WI FROM THE SLIGHT RISK
OF SEVERE STORMS.
WATER VAPOR SATELLITE AND RUC ANALYSIS SHOWING 500MB VORT MAX OVER
SOUTHERN MN WITH DIFFERENTIAL VORTICITY ADVECTION INTO WESTERN WI
THIS AFTERNOON. THERE ARE SHOWERS WITH PROBABLY A LITTLE THUNDER /NOT
DETECTED WITH THE CLOUD TO GROUND NLDN/ POPPING UP ALONG THIS AREA
OF VORTICITY ADVECTION...THETA-E ADVECTION...WIND SHEAR...LLJ...AND
HIGHER PWATS THIS AFTERNOON. 16Z HRRR PICKS UP ON THIS WEAK
CONVECTION...BUT GENERATES MORE WIDESPREAD REFLECTIVITY ALONG THE
MAIN VORT ADVECTION AREA A COUPLE HOURS LATER. THIS AREA CAN BE
TIMED BY THE BACK EDGE OF THE HIGHER WATER VAPOR VALUES IN THE WV
SATELLITE IMAGERY. THIS IS ALSO THE TIME THAT MODELS ARE SHOWING A
COUPLED UPPER JET STRUCTURE WITH MAX DIVERGENCE OVER SOUTHERN WI.
THERE SHOULD BE A LULL IN THE PRECIP FROM APPROX MIDNIGHT FOR AT
LEAST A FEW HOURS...UNTIL THE MAIN VORT MAX CAN APPROACH WI. THE
MAIN VORT MAX IS IMPRESSIVE OVER NORTH DAKOTA ON THE WATER VAPOR
SATELLITE. HOWEVER...12Z ECMWF AND REGIONAL CANADIAN MODELS...AND TO
A LESSER EXTENT THE GFS...GENERATE A BLOB OF QPF OVER SOUTH CENTRAL
WI BETWEEN 09Z AND 12Z SAT. THIS MAY BE DUE TO AN ENHANCEMENT IN THE
UPPER JET SPEED OR JUST THE PLACEMENT OF THE VORTICITY ADVECTION.
NOT A LOT OF CONFIDENCE IN HOW LONG THE BREAK IN PRECIP WILL
LAST...SO JUST HAVE CHANCE POPS IN FCST FOR 06Z TO 12Z INSTEAD OF
LIKELY.
THEN THE BEST CHANCE FOR WIDESPREAD THUNDERSTORMS WILL BE WITH THE
MAIN 500MB SHORTWAVE TROUGH/VORT MAX. MOST OF THE MODELS TIME THE
HIGHEST QPF OVER SOUTH CENTRAL WI AROUND 15Z SAT AND KEEP IT HANGING
AROUND MUCH OF THE FORECAST AREA THROUGH THE LATE AFTERNOON. LIKELY
POPS IN FCST...NOT QUITE ENOUGH CONFIDENCE TO BUMP THEM UP TO
DEFINITE. IT IS POSSIBLE THAT THEY WOULD BE MORE SCATTERED IN NATURE
RATHER THAN WIDESPREAD. SFC BASED CAPE VALUES LESS THAN 1000J/KG
WITH WEAK BULK SHEAR...SO NOT EXPECTING SEVERE STORMS.
.SATURDAY NIGHT AND SUNDAY...FORECAST CONFIDENCE IS MEDIUM.
THIS PERIOD FEATURES THE FIRST OF MANY SALVOS ACROSS OUR BOW
SUGGESTING THAT THE TRANSITION SEASON IS FAST APPROACHING. THE SFC
LOW HAS EXITED TO THE EAST BY THIS TIME WITH THE MAIN UPPER LEVEL
TROF FOLLOWING IN SHORT ORDER. HOWEVER...THE UPPER FLOW REMAINS
DOMINANTLY CYCLONIC WITH SOME SECONDARY SPOKES ROLLING THROUGH
LATER SATURDAY NIGHT AND SUNDAY MORNING. THE COLD ADVECTION IN THE
WAKE OF THE SFC LOW IS ENOUGH TO GET DELTA T/S OVER THE LAKE LARGE
ENOUGH FOR LAKE EFFECT SHOWERS LATER SATURDAY NIGHT AND SUNDAY
MORNING. THE COOPERATIVE INSTITUTE FOR MESOSCALE METEOROLOGICAL
STUDIES /CIMSS/ MODIS 8 DAY SEA SURFACE TEMPERATURE ACROSS LAKE
MICHIGAN SHOWS WATER TEMPERATURES NEAR OR AT THEIR SEASONAL PEAK
OF 71 TO 73F. H8 TEMPS DROP TO ABOUT 12C...BRINGING A DELTA T OF
10. NOT EXCESSIVE...BUT COUPLED WITH THE FORCING FROM THE CYCLONIC
FLOW ALOFT AND ASSOCIATED LLV CONVERGENCE...IT LOOKS LIKE SOME LAKE
EFFECT SHOWERS ARE A GOOD BET. THESE SHOULD DIMINISH BY SUNDAY
AFTERNOON AS THE CONTRAST AND FORCING QUICKLY DIMINISH.
.SUNDAY NIGHT THROUGH MONDAY NIGHT...FORECAST CONFIDENCE IS
MEDIUM.
HIGH PRESSURE DRIFTS ACROSS THE AREA. LOOK FOR DRY CONDITIONS WITH
VERY PLEASANT TEMPERATURES. THE COOLER TEMPERATURES AND LIGHT
WINDS EXPECTED DURING THE OVERNIGHT HOURS COULD LEAD TO SOME
FOG...ESPECIALLY IN THE FAVORED LOW LYING TERRAIN.
.TUESDAY THROUGH WEDNESDAY...FORECAST CONFIDENCE IS LOW TO MEDIUM.
A SERIES OF FAST MOVING AND RATHER WEAK UPPER LEVEL TROFS WILL
TREK THROUGH THE UPPER MIDWEST THIS PERIOD...BRINGING A CHANCE FOR
SHOWERS AND STORMS FROM TIME TO TIME. NOT A WASH OUT BY ANY MEANS.
.THURSDAY AND FRIDAY...FORECAST CONFIDENCE IS MEDIUM.
HIGH PRESSURE SHOULD RETURN IN THE WAKE OF THE DEPARTING LOW
PRESSURE SYSTEM. DRY AND PLEASANT YET AGAIN.
&&
.AVIATION...AVAILABLE SHORTLY.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&
SHORT/LONG TERM...DAVIS
VERY SHORT TERM/AVIATION/MARINE...CRONCE
Hazardous weather outlook, Aug 12, 2:15 PM CST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
315 PM CDT FRI AUG 12 2011
WIZ046-047-051-052-056>060-062>072-130900-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
315 PM CDT FRI AUG 12 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...TONIGHT
THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT AS A LOW PRESSURE
SYSTEM APPROACHES FROM THE WEST. NO SEVERE WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED THUNDERSTORMS ARE EXPECTED ON SATURDAY AS THE LOW PRESSURE
SYSTEM MOVES ACROSS THE STATE.
THERE ARE CHANCES FOR THUNDERSTORMS NEXT TUESDAY THROUGH WEDNESDAY
NIGHT AS LOW PRESSURE AND A FRONTAL BOUNDARY MOVE SLOWLY THROUGH THE
REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED OVER THE NEXT 7 DAYS.
LMZ643>646-130900-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
315 PM CDT FRI AUG 12 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TONIGHT
THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT AS A LOW PRESSURE SYSTEM
APPROACHES FROM THE WEST. NO SEVERE WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED THUNDERSTORMS ARE EXPECTED ON SATURDAY AS THE LOW PRESSURE
SYSTEM MOVES ACROSS THE STATE.
NORTHERLY WINDS INCREASING IN THE WAKE OF THE DEPARTING LOW PRESSURE
SYSTEM MAY BRING SMALL CRAFT ADVISORY CONDITIONS...MAINLY DUE TO
LARGE WAVES...FROM SUNDAY MORNING THROUGH SUNDAY EVENING.
THERE ARE CHANCES FOR THUNDERSTORMS NEXT TUESDAY THROUGH WEDNESDAY
NIGHT AS LOW PRESSURE AND A FRONTAL BOUNDARY MOVE SLOWLY THROUGH THE
REGION.
WWW.WEATHER.GOV/MKX
DAVIS
In the hours before
Special weather statement, Aug 12, 5:28 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
628 PM CDT FRI AUG 12 2011
WIZ058-130000-
DODGE-
628 PM CDT FRI AUG 12 2011
...STRONG THUNDERSTORM MOVING ACROSS DODGE COUNTY...
AT 623 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF JUNEAU...MOVING EAST AT 15
MPH.
FUNNEL CLOUDS...PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF
HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
* THE THUNDERSTORM WILL BE NEAR...
JUNEAU AND JUNEAU DODGE AIRPORT BY 645 PM CDT...
HUSTISFORD AND HORICON BY 700 PM CDT...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
HENTZ
Local storm report, Aug 12, 5:41 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
641 PM CDT FRI AUG 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM FUNNEL CLOUD CLYMAN 43.31N 88.72W
08/12/2011 DODGE WI PUBLIC
NEAR INTERSECTION OF HIGHWAYS 26 AND J. RELAYED BY DODGE
COUNTY SHERIFF DEPARTMENT.
&&
WIMBERLEYSpecial weather statement, Aug 12, 5:44 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
644 PM CDT FRI AUG 12 2011
WIZ064-130015-
JEFFERSON-
644 PM CDT FRI AUG 12 2011
...STRONG THUNDERSTORM MOVING ACROSS JEFFERSON COUNTY...
AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM NEAR LAKE MILLS...MOVING EAST AT 20
MPH.
* THE THUNDERSTORM WILL BE NEAR...
JEFFERSON BY 655 PM CDT...
JOHNSON CREEK BY 705 PM CDT...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
HENTZ
Special weather statement, Aug 12, 5:56 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
656 PM CDT FRI AUG 12 2011
WIZ063-130030-
DANE-
656 PM CDT FRI AUG 12 2011
...STRONG THUNDERSTORM MOVING ACROSS THE MADISON AREA...
AT 653 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM NEAR MADISON CAPITOL SQUARE...MOVING
EAST AT 15 MPH.
FUNNEL CLOUDS...ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40
MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...
ARE POSSIBLE WITH THIS STORM.
* THE THUNDERSTORM WILL BE NEAR...
MAPLE BLUFF BY 705 PM CDT...
MONONA BY 710 PM CDT...
MADISON TRUAX AIRPORT AND MCFARLAND BY 715 PM CDT...
I90/94 INTERCHANGE BY 720 PM CDT...
COTTAGE GROVE BY 730 PM CDT...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
HENTZ
Local storm report, Aug 12, 5:57 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
657 PM CDT FRI AUG 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM FUNNEL CLOUD 6 WSW MADISON 43.05N 89.49W
08/12/2011 DANE WI LAW ENFORCEMENT
REPORTED BY SHERIFF DEPUTY AT THE BELTLINE AND GAMMON RD.
&&
WIMBERLEYThunderstorm Wind, Dodge
- When
- August 12, 6:10 PM CST to 6:30 PM CST
- Where
- Dodge County, 3 mi N of Iron Ridge to 6 mi SSE of Theresa
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.443, -88.530
A trained spotter reported trees and power lines blown down by thunderstorm wind gusts estimated at 58 mph (50 knots) in an 8-mile wide swath, running west to east near State Highway 33, from north of Iron Ridge to south-southeast of Theresa.
Funnel Cloud, Washington
- When
- August 12, 6:29 PM CST
- Where
- Washington County, 3 mi W of Jackson
- Reported by
- COOP Observer
- Coordinates
- 43.320, -88.230
Thunderstorm Wind, Washington
- When
- August 12, 6:50 PM CST to 7:00 PM CST
- Where
- Washington County, 2 mi N of Slinger to 2 mi NE of Jackson
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.359, -88.280
Public reports were received of trees and power lines blown down by thunderstorm wind gusts estimated at 58 mph (50 knots) in an 5-mile wide swath from north of Slinger to northeast of Jackson.
Funnel Cloud, Washington
- When
- August 12, 6:53 PM CST
- Where
- Washington County, 4 mi E of Jackson
- Reported by
- Trained Spotter
- Coordinates
- 43.320, -88.090
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in South Carolina, August 12, 20117 injured · $110,000 · 1.25 in hail · 10 events
- Wildfire in Texas, August 12 to 24, 20111 injured · $979,000 · 4 events
- Hail and Damaging Winds in Florida, August 12, 2011$200,000 · 1.75 in hail · 18 events
- Wildfire in Texas, August 12 to 13, 2011$200,000 · 1 event
- Hail and Damaging Winds in Oklahoma, August 12, 2011$60,000 · 1.75 in hail · 23 events
- Hail and Damaging Winds in North Carolina, August 12, 2011$60,000 · 1.75 in hail · 13 events
- Damaging Wind and Heavy Rain in Arizona, August 12, 2011$100,000 · 60 kt wind · 2 events
- Hail and Damaging Winds in Nebraska, August 12, 2011$75,000 · 52 kt wind · 6 events
- Hail and Damaging Winds in North Carolina, August 12, 2011$62,000 · 1.75 in hail · 4 events
- Damaging Winds in Arkansas, August 12, 2011$40,000 · 65 kt wind · 2 events
- Hail and Damaging Winds in Kansas, August 12, 20112.5 in hail · 30 events
- Damaging Winds in South Carolina, August 12 to 13, 2011$30,000 · 55 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342431, 342433, 342432, 342434.